I started taking lithium (the oldest mood stabilizer) about a year ago, back in early 2022. March, I think. I noticed a distinct difference about three weeks after starting it, where I felt significantly more stable and, well… not happy exactly, but content. Neutral. Not an extreme emotion. It was the first time I’d experienced that that I can remember–since I was 8 or so at the latest. It was a very nice change, one of the best things that has happened to me in my life. Right there with the brain surgery, which also solved massive issues.
However, I started experiencing side effects shortly after starting it. I didn’t fully connect them to the lithium; the change in side effects was quite gradual, as was the increase in dose in medication.
The first one was hair loss, noticed weeks after starting the lithium. It was easy to treat. My psychiatrist had me start taking zinc and selenium. Unfortunately the zinc made me projectile vomit regularly, so I stopped taking that. Fortunately the selenium was enough to prevent significant hair loss.
I had several UTIs within a couple years a few years ago. It felt like after the last one, my urinary tract hadn’t fully recovered. I don’t have the timeline solidly in my head, but it does feel like it started getting worse over the last year–about the same time I’ve been on the lithium. I experienced sudden and severe urgency, which occasionally–frequently–led to incontinence. It made me not want to leave the house, and it made having to drink so much water because of the lithium all that much harder. It wasn’t due to that either; four out of 23 women who take lithium experience urinary urgency and incontinence. I hadn’t connected that issue to the lithium, but at my last appointment with my psychiatrist I mentioned it, and he referenced that.
Since around September, I have had a very foggy brain. I noticed it when I started struggling to remember routes I frequently drove on my way to appointments or familiar locations. I would sometimes get lost and have to look up which way to go. Basically unheard of for me. I hadn’t been able to concentrate on anything, and remembering essentially anything was very difficult. I forgot words as they were coming out of my mouth, and I couldn’t remember things people or I had said.
I’ve developed quite the tremor, especially when trying to perform small tasks with my hands or fingers. It makes it very difficult to work on my puzzles. Sometimes when I try to drink something, my jaw shakes so much that I have to hold it steady with my other hand.
My psychiatrist traces these all to lithium toxicity, so he has lowered the dose. To make up for that, he has increased my antipsychotic–which doubles as a mood stabilizer–dose to what he referred to as “maxxing the dose”. I am now on 160mg of Latuda (and the pharmacy filled me for the generic lurasidone instead of brand Latuda, so we’ll see how that goes) as opposed to the 100mg I was taking before, and 600mg of lithium as opposed to 900mg.
This change happened on Friday. Since then, I have already noticed the urinary side effects decrease significantly. I haven’t had much of a chance to test the tremor because I haven’t worked on my puzzle in the last couple days, partly because I broke a piece and don’t think I can fix it so I’ll have to replace the puzzle. The urinary improvement is enough confirmation for me though, that these complications are side effects.
I am scared about possibly being taken off the lithium, but I’m trying to trust my psychiatrist and that he will find a treatment we can settle with. Hopefully the next personal update will be positive.
4 thoughts on “Personal Update – Lithium Toxicity”
Thank you 🙏 for the update! Helpful counter operations
LikeLiked by 2 people
Personally the Latuda or mood stabilizers, affect me awfully. W/Dysthymia Depression among other disorders my normal is not great by any measure. Definitely do not want to stabilize me there.
LikeLiked by 2 people
That’s a shame 😞 I never saw marginal improvement with my mood until the lithium–the Latuda is primarily for my schizophrenia symptoms. Here’s to hoping it’s as effective for my mood at a high dose, or maybe I won’t have to go off the lithium entirely–we’ll see!
Unfortunate that it came to this, but my psychiatrist is doing everything he can 💙